Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 59, NWS Austin/San Antonio, TX

September 23, 2018Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Sep 23, 2018, 12:54 AM CDT for Val Verde County, Texas. It took effect at Sep 23, 2018, 5:31 AM CDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Sep 23, 2018, 12:54 AM CDT (05:54 UTC)
In effect from
Sep 23, 2018, 5:31 AM CDT
Expired
Sep 24, 2018, 8:15 AM CDT
In force
27 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Moderate

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Pafford Crossing near Comstock (CMKT2).

Action stage
4 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08449400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

540 
WGUS44 KEWX 230554
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
1254 AM CDT Sun Sep 23 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Devils River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-232354-
/O.NEW.KEWX.FL.W.0059.180923T1715Z-180924T1315Z/
/CMKT2.2.ER.180923T1715Z.180923T2100Z.180924T0115Z.NO/
1254 AM CDT Sun Sep 23 2018

The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Devils River At Pafford Crossing nr Comstock.
* from this afternoon to Monday morning...or until the warning is cancelled.
* At 12:15 AM Sunday the stage was 2.7 feet (0.8 meters).
* Flood stage is 5.0 feet (1.5 meters).
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to rise to 
  near 6.1 feet 1.9 meters by late this afternoon. The river will fall below 
  flood stage by this evening.
* Impact...At 6.0 feet...(1.8 meters), Moderate lowland flooding over 1/4 mile 
  wide covers the right bank to the canyon walls. The turbulent flow can wash 
  motorists, campers, and equipment downstream from Pafford Crossing to Amistad 
  Reservoir. Livestock are cut off and potentially drowned below Juno to Amistad
  Reservoir.

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    4    5    2.7   Sun 12 AM   5.4   2.8   2.7   2.7   2.8


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    1    2    0.8   Sun 12 AM   1.6   0.9   0.8   0.8   0.9


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$
2 follow-up statements
590 
WGUS84 KEWX 231032
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
532 AM CDT Sun Sep 23 2018

...The flood warning continues for the following rivers in Texas...

  Devils River At Pafford Crossing nr Comstock Affecting Val Verde County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-240431-
/O.EXT.KEWX.FL.W.0059.180923T1031Z-180924T1342Z/
/CMKT2.2.ER.180923T0942Z.180923T1200Z.180924T0142Z.NO/
532 AM CDT Sun Sep 23 2018

 The flood warning continues for
  the Devils River At Pafford Crossing nr Comstock.
* At  5:15 AM Sunday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 6.3 feet by this morning. 
  The river will fall below flood stage this evening.
* Impact...At 6.0 feet...(1.8 meters), Moderate lowland flooding over 1/4 mile 
  wide covers the right bank to the canyon walls. The turbulent flow can wash 
  motorists, campers, and equipment downstream from Pafford Crossing to Amistad 
  Reservoir. Livestock are cut off and potentially drowned below Juno to Amistad
  Reservoir.

&&


Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    DAY TIME   Sun   Mon   Tue   Wed   Thu
  Pafford Crossin    4    5    5.1   Sun 05 AM   6.3   4.0   2.9   2.8   2.8


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$
201 
WGUS84 KEWX 231608
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
1108 AM CDT Sun Sep 23 2018

...The flood warning is cancelled for the following rivers in Texas...

  Devils River At Cauthorn Ranch Near Juno Affecting Val Verde County
  Devils River At Pafford Crossing nr Comstock Affecting Val Verde County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-231638-
/O.CAN.KEWX.FL.W.0056.000000T0000Z-180923T1654Z/
/JNXT2.2.ER.180922T1723Z.180922T1930Z.180923T0600Z.UU/
1108 AM CDT Sun Sep 23 2018

The flood warning is cancelled for
  the Devils River At Cauthorn Ranch Near Juno.
* At 10:00 AM Sunday the stage was 6.4 feet (2.0 meters).
* Flood stage is 8.0 feet (2.4 meters).
* Fell below flood stage at  1:00 AM Sunday.
* Forecast...The river will continue to fall to 5.2 feet  meters by tomorrow 
  morning.
* Impact...At 6.0 feet...(1.8 meters), Water begins to run over the road at many
  Hwy 163 low crossings.

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Cauthorn Ranch N    7    8    6.4   Sun 10 AM   5.2   4.9   4.8   4.6   4.4


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Mon   Tue   Wed   Thu   Fri
 Cauthorn Ranch N    2    2    2.0   Sun 10 AM   1.6   1.5   1.5   1.4   1.3


&&

LAT...LON 3010 10115 3010 10107 3003 10114 2996 10110
      2996 10118 3003 10122       

$$

TXC465-231638-
/O.CAN.KEWX.FL.W.0059.000000T0000Z-180924T1342Z/
/CMKT2.1.ER.180923T0942Z.180923T1015Z.180923T1234Z.NO/
1108 AM CDT Sun Sep 23 2018

The flood warning is cancelled for
  the Devils River At Pafford Crossing nr Comstock.
* At 10:15 AM Sunday the stage was 4.6 feet (1.4 meters).
* Flood stage is 5.0 feet (1.5 meters).
* Fell below flood stage at  7:34 AM Sunday.
* Forecast...The river will continue to fall to 3.0 feet  meters by tomorrow 
  morning.
* Impact...At 5.0 feet...(1.5 meters), Minor lowland flooding one quarter mile 
  wide at Pafford Crossing covers most of the right bank. Turbulent flow above 
  Pafford Crossing to Amistad Reservoir can wash campers, automobiles, and 
  equipment downstream.

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    4    5    4.6   Sun 10 AM   3.0   2.9   2.9   2.8   2.8


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Mon   Tue   Wed   Thu   Fri
 Pafford Crossing    1    2    1.4   Sun 10 AM   0.9   0.9   0.9   0.9   0.9


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 23, 12:44 AM CDT, 10 minutes earlier.

Area forecast discussion, Sep 23, 12:44 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1244 AM CDT Sun Sep 23 2018

.AVIATION...
At KAUS/KSAT/KSSF, low end VFR CIGs fall to MVFR overnight by 23/10Z
as airmass cools. CIGs rise to low end VFR Sunday afternoon with some
mixing, then fall back to MVFR Sunday night as airmass cools again.
NW winds around 5 KTs turn to N 5 to 10 KTs Sunday, then become VRBL
less than 5 KTs Sunday night. Patchy -RA/DZ is possible due to weak
isentropic lift, however any impacts will not change flight categories.

At KDRT, VFR CIGs mix to VFR SCT level Sunday. Light winds become NW
7 to 11 KTs Sunday, then NE less than 6 KTs Sunday night.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT Sat Sep 22 2018/

SHORT TERM (Tonight through Sunday Night)...
Shower activity came to an end early this afternoon across the far
southeast part of South Central Texas. Cloud coverage has prevailed
to keep high temperatures in the upper 60s across the Hill Country
and low to mid 70s elsewhere. Not expecting rain for the rest of this
afternoon into Sunday morning with the exception of light echos
across the northern part of the Hill Country late tonight as a mid
level disturbance remains over the eastern half of the area. With a
relative dry airmass moving into the area from the northwest tonight,
expect overnight lows to get into the lows 60s and mid to upper 60s
for areas along and east of Interstate 35.

Clouds will linger around for most of South Central Texas on Sunday
with some clearing across the Rio Grande Plains during the afternoon
period. Highs will be around the mid 70s to mid 80s.

LONG TERM (Monday through Saturday)...
Not a whole lot of activity Sunday into Monday with only isolated
showers and thunderstorms expected across the eastern half of South
Central Texas as a mid to upper level disturbance moves over the
region. Similar conditions are expected for Tuesday with activity
becoming scattered across the Coastal Plains and far southeast
counties of the area. By Wednesday, rain chances increase across the
entire area as a long-wave upper level disturbance moves from the
four corners region into west Texas and a cold front moves into the
Hill Country. This set up could bring scattered to numerous showers
and thunderstorms across the area especially Wednesday evening into
Thursday morning. The area remains unstable on Thursday with rain
chances focused over the Rio Grande and over the eastern half on
Friday. Drier conditions are expected for Saturday as an upper level
high builds across the northern Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  87  71  90  72 /  -   20  10  20  20
Austin Bergstrom Intl Airport  69  87  71  90  72 /  -   20  10  30  20
New Braunfels Muni Airport     69  89  71  89  72 /  -   20  10  20  30
Burnet Muni Airport            67  84  69  87  70 /  10  20  -   20  10
Del Rio Intl Airport           68  89  70  91  73 /   0   0   0   0  10
Georgetown Muni Airport        68  84  70  89  71 /  10  20  10  30  10
Hondo Muni Airport             69  87  70  89  72 /  -   10  -   10  20
San Marcos Muni Airport        69  87  71  90  72 /  -   20  10  20  30
La Grange - Fayette Regional   71  89  72  89  73 /  10  20  20  40  40
San Antonio Intl Airport       70  87  71  90  73 /   0  20  10  20  20
Stinson Muni Airport           71  88  72  90  74 /  10  10  10  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...Runyen
Hazardous weather outlook, Sep 22, 8:33 AM CDT, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
833 AM CDT Sat Sep 22 2018

TXZ171>173-183>194-202>209-217>225-228-231345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
833 AM CDT Sat Sep 22 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will continue through the middle of the
morning. This may add to runoff keeping rivers and streams in
flood.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:29 AM CDTRiver Flood WarningEWXLlano6 hr
Sep 23, 1:58 PM CDTRiver Flood WarningEWXVal Verde35 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.